The Spanish Agency for Medicines and Health Products (AEMPS) has announced the withdrawal of a batch of the stomach protector Omeprazol Altan. The news has spread widely in the media since the active ingredient of this relatively popular drug has been withdrawn despite the fact that the alert does not affect the daily version of the treatment. That is, it is not necessary to run to the medicine cabinets, it is not about the tablets that we keep at home.
The withdrawn medicine is not the version of this compound that we are used to, the tablets. The withdrawn medicine is marketed as a powder for infusion into a vein and is administered by medical personnel.
Given this circumstance, the withdrawal of the drug is focused on the health personnel in charge of managing the pharmaceutical distribution chain of health centers, that is, it is not an alert aimed at consumers, so the great echo is striking that has caused the withdrawal in the media.
The batch withdrawn corresponds to a format for hospital use, Omeprazole Altan 40 milligrams powder for solution for infusion, so its circulation is limited. The agency has ordered the withdrawal from the market of all distributed units of the affected lot, lot 22C0169 with an expiration date of 03/31/2023.
According to the alert made public yesterday by the AEMPS, the reason for the withdrawal is the “Possible obtaining a result out of specifications in the test for unknown impurities before the end of the useful life of the aforementioned batch”.
Beyond this, no information has emerged about the potential effects of these “impurities” or cases in which they may have caused harm. The absence of possible harmful effects indicates that this is a precautionary withdrawal. Moreover, the agency’s message does not rule out the possibility of a false positive either.
The risks derived from errors in the production of medicines exist (as it happens in the case of food). For this reason, surveillance is one of the key tasks of drug agencies and does not end with the approval of a treatment, but extends to the production phase and beyond. In other words, it not only focuses on the creation of the medical product but also on its manufacture. Zero risk does not exist in any case, but overzealous surveillance is always preferable.
Other recent withdrawals.
These types of withdrawals are not exceptional. Without going any further, in the last week the AEMPS has ordered the withdrawal of another three batches corresponding to two different medicines. One of these drugs is also for hospital use, the other withdrawal caused by the detection of leaks in the packaging of a serum.
Omeprazole, a regular in our medicine cabinets.
Omeprazole, in its tablet version, is a very popular medicine, which makes it clear that society is concerned about possible problems in its production. It is a compound that works by reducing the amount of acid produced by the stomach. It belongs to the category of drugs known as “proton pump inhibitors”.
The compound is used to treat a variety of conditions such as gastroesophageal reflux, stomach effects of Zollinger-Ellison syndrome, and ulcers. It is also used (in combination with other medications) to treat and prevent the recurrence of ulcers caused by a certain type of bacteria (H. pylori).
Possible side effects associated with this medication may include constipation, gas, nausea, diarrhea, vomiting, or headache. Health alert or not, given the severity or persistence of any of the symptoms, it is advisable to go to the doctor, as well as before the appearance of any serious symptom.
Transparency and alarm.
Transparency is key in an alarm system, but it is necessary to consider the risks that this entails. Misinterpreting warnings addressed to health authorities can result in inappropriate decisions, such as abandoning a treatment that we need to fight a disease.
In this case, the fact that the news concerns two very different versions of the same drug in its administration, one of which is common in our homes, adds fuel to the fire, facilitating a misunderstanding that may end up involving certain misgivings in the users.